Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 165, NWS Springfield, MO

May 4, 2003Hickory County, St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 4, 2003, 4:46 AM CDT for Hickory County, St. Clair County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 4:46 AM CDT (09:46 UTC)
Expired
May 4, 2003, 5:15 AM CDT
In force
29 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Hickory County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 79 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 040946
SVRSGF
MOC085-185-041015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
446 AM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HICKORY COUNTY IN MISSOURI
  SOUTHEASTERN ST. CLAIR COUNTY IN MISSOURI

* UNTIL 515 AM CDT.

* AT 440 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR OSCEOLA...OR 19 MILES NORTH OF STOCKTON...
  AND MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WHEATLAND BY 455 AM CDT.
   HERMITAGE BY 500 AM CDT.

THE TOWNS OF VISTA...COLLINS...GERSTER...QUINCY AND CROSS TIMBERS ARE
ALSO IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3802 9370 3782 9371 3782 9321 3803 9309

$$

BROWNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:59 AM CDT, 47 minutes earlier.

Area forecast discussion, May 4, 3:59 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 AM CDT SUN MAY 4 2003

...POSSIBLE SEVERE WEATHER OUTBREAK THIS AFTERNOON AND EVENING
IS THE MAIN FORECAST CONCERN...

EARLY THIS MORNING...WARM FRONT STRETCHED FROM SOUTHERN
ARKANSAS...THROUGH CENTRAL OKLAHOMA...TO SOUTHWEST KANSAS. PROFILERS
INDICATED A 45 TO 60 KT 850 MB JET WAS IMPINGING ON THIS BOUNDARY.
ELEVATED CONVECTION FIRED ACROSS FROM CENTRAL KANSAS NORTHEASTWARD
INTO NORTHERN MISSOURI. SO FAR THESE THUNDERSTORMS HAVE STAYED JUST
NORTH OF THE FORECAST AREA.  IN THE MORNING GRIDS...HAVE 50 POPS
GOING IN MY FAR NORTHERN COUNTIES WITH LESSER CHANCES TO THE SOUTH.
LOOKS LIKE THE BEST MOISTURE TRANSPORT WILL CONTINUE TO FOCUS THE
MAJORITY OF CONVECTION NORTH OF OUR AREA.

NEXT CONCERN IS THE ONGOING WIND ADVISORY. LOOKS AS IF THE WESTERN
HALF OF THE FORECAST HAS THE HIGHEST LIKELIHOOD OF VERIFYING.  A
SURFACE LOW WILL QUICKLY INTENSIFY AS A STRONG WAVE PUSHES INTO THE
PLAINS.  OUR WESTERN COUNTIES WILL HAVE TWO FACTORS IN FAVOR OF HIGH
WINDS. THE FIRST IS THE INCREASING PRESSURE GRADIENT...AND THE
SECOND IS THE MIXING DOWN OF STRONG WINDS ALOFT.  THE MESOETA
INDICATES A PUNCH OF DRIER AIR MOVING IN FROM THE WEST BY LATE
MORNING ACROSS EASTERN KANSAS AND WESTERN MISSOURI.  IF CLOUDS
CLEAR...WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE...AS INDICATED
BY BUFKIT SOUNDINGS.

NOW FOR THE MAIN CONCERN...PARAMETERS SETTING UP FOR A SIGNIFICANT
SEVERE WEATHER EVENT THIS AFTERNOON AND EVENING IF MORNING CLOUDS
CAN CLEAR OUT.  A DRYLINE WILL SURGE EASTWARD TODAY ACROSS
KANSAS...AS THE AFOREMENTIONED LOW PRESSURE SYSTEM DEEPENS AND
TRACKS TOWARD IOWA. THE STRONG SOUTHERLY WINDS WILL TRANSPORT
ABUNDANT LOW-LEVEL MOISTURE INTO THE REGION.  THE MESOETA EVEN SHOWS
THIN BAND OF 70 DEGREE DEWPOINTS ALONG THE KANSAS/MISSOURI BORDER BY
21Z. THIS IS NOT OUT OF THE QUESTION...AS 70 DEGREE DEWPOINT VALUES
ARE CURRENTLY FOUND ACROSS SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.
THE KAIN-FRITSCH VERSION OF THE ETA INDICATES CONVECTIVE INITIATION
BETWEEN 19Z AND 21Z SOMEWHERE NEAR THE KANSAS/MISSOURI BORDER. THIS
TIMING LOOKS PRETTY GOOD...AS A STRONG WAVE WILL BE PUSHING INTO THE
AREA...ALONG WITH A 120 KT UPPER LEVEL JET. THE STORMS SHOULD BE IN
THE FORM OF SUPERCELLS AT THE START OF THE EVENT...AND MAY EVOLVE
INTO A SQUALL LINE...DURING THE EVENING HOURS AS THEY MARCH ACROSS
MISSOURI. IF CLEARING OCCURS...LATE AFTERNOON CAPES SHOULD RANGE
FROM NEAR 4000 J/KG ACROSS FAR EASTERN KANSAS...TO AROUND 1000 J/KG
ACROSS CENTRAL MISSOURI.  PARAMETERS FOR TORNADIC SUPERCELLS ARE
VERY FAVORABLE THIS AFTERNOON AND EVENING. ENERGY HELICITY INDEX
VALUES RANGE FROM 3 TO 5.5 AT 00Z. IN ADDITION...VGP VALUES RANGE
FROM 0.3 TO 0.45. VALUES ABOVE 0.27 ARE CONSIDERED VERY FAVORABLE.
LOW SURFACE DEWPOINT DEPRESSIONS ALSO ADD TO THE TORNADO THREAT...AS
DEPRESSIONS ARE FORECAST TO BE 10 DEG F OR LESS.

.SGF...
MO...WIND ADVISORY TODAY.
KS...WIND ADVISORY TODAY.

SAW
Hazardous weather outlook, May 3, 10:25 PM CDT, 6 hours 21 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1025 PM CDT SAT MAY 3 2003

...OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES POSSIBLE SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED SEVERE THUNDERSTORMS WITH HAIL UP TO THE SIZE OF
  QUARTERS.

  LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES...AND MINOR FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND HAIL WILL MOVE INTO
  THE WESTERN PORTIONS OF THE OUTLOOK AREA BETWEEN 1 AND 4 AM...
  AND OVERSPREAD THE MISSOURI OZARKS DURING THE EARLY MORNING HOURS
  SUNDAY. THE ENTIRE OUTLOOK AREA IS AT RISK FOR LARGE HAIL AND
  HEAVY RAINFALL.

  DISCUSSION:

  A WARM FRONT WILL LIFT NORTHWARD ACROSS THE OUTLOOK AREA TONIGHT.
  A COMPLEX OF THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT AND
  MOVE ACROSS THE AREA OVERNIGHT. A FEW OF THE STORMS COULD BECOME
  SEVERE WITH LARGE HAIL THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL
  AND MINOR FLOODING IS POSSIBLE. HOWEVER THE FORECASTED FAST
  MOVEMENT OF THE THUNDERSTORMS WILL LIMIT THE POTENTIAL OF
  FLOODING AND WIDESPREAD HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  A SIGNIFICANT SEVERE WEATHER EVENT WILL BE POSSIBLE SUNDAY
  AFTERNOON AND EVENING.

  OVERNIGHT THUNDERSTORMS WILL EXIT THE EASTERN PORTIONS OF THE
  OUTLOOK AREA BY MID MORNING. A FEW OF THESE STORMS MAY STILL BE
  CAPABLE OF PRODUCING QUARTER SIZE HAIL BEFORE EXITING THE AREA BY
  AROUND 10 AM.

  SKIES ARE THEN FORECAST TO BECOME PARTLY SUNNY IN THE WAKE OF THE
  THUNDERSTORMS. VERY STRONG SOUTHERLY WINDS ARE LIKELY...WITH
  SUSTAINED WINDS IN EXCESS OF 30 MPH AND GUSTS TO 45 MPH LIKELY.
  THESE STRONG WINDS WILL DRAW HUMID AIR NORTHWARD INTO THE OUTLOOK
  AREA. THE INCREASE IN HUMIDITY COMBINED WITH DAYTIME HEATING WILL
  CREATE A VERY UNSTABLE AIRMASS. THE STRONG INSTABILITY AND
  EXTREMELY FAVORABLE WINDS ALOFT WILL FAVOR THE RAPID DEVELOPMENT
  OF SEVERE THUNDERSTORMS BY EARLY TO MID AFTERNOON. HAIL TO THE
  SIZE OF GOLF BALLS OR LARGER...DAMAGING WINDS IN EXCESS OF 70
  MPH...AND TORNADOES ARE ALL POSSIBLE IN THE OUTLOOK AREA SUNDAY
  AFTERNOON AND EVENING.

  MANY VARIABLES NEED TO COME TOGETHER TO SUPPORT A SIGNIFICANT
  SEVERE WEATHER OUTBREAK AND IF JUST ONE DOESNT MATERIALIZE THEN
  THE THREAT OF SEVERE WEATHER IS GREATLY DIMINISHED. IF CLOUDS
  LINGER AND STRONG INSTABILITY DOES NOT MATERIALIZE...SEVERE
  WEATHER POTENTIAL WILL BE LIMITED. AT THIS TIME IT STILL APPEARS
  AS THOUGH A MAJOR OUTBREAK OF SEVERE THUNDERSTORMS...INCLUDING
  TORNADOES...IS POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT DUE TO THE ISOLATED
  NATURE OF SEVERE WEATHER.

  DUE TO THE POTENTIAL OF A SIGNIFICANT SEVERE WEATHER OUTBREAK
  SUNDAY...EMERGENCY MANAGERS...HAM RADIO OPERATORS...STORM
  SPOTTER GROUPS...LAW ENFORCEMENT AGENCIES...AND ALL PERSONS WITH
  INTERESTS IN THE OUTLOOK AREA SHOULD CLOSELY MONITOR LATER
  FORECASTS AND OUTLOOKS ISSUED BY THE NATIONAL WEATHER SERVICE
  IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:27 AM CDTSevere Thunderstorm WarningSGFSt. Clair33 min
May 4, 7:24 AM CDTSevere Thunderstorm WarningSGFMaries, Miller51 min
May 4, 5:00 PM CDTTornado WarningSGFBarton60 min
May 4, 5:23 PM CDTSevere Thunderstorm WarningSGFVernon52 min
May 4, 5:49 PM CDTTornado WarningSGFCedar, Vernon56 min
May 4, 5:55 PM CDTSevere Thunderstorm WarningSGFMcDonald50 min
May 4, 5:59 PM CDTTornado WarningSGFJasper56 min
May 4, 5:59 PM CDTTornado WarningSGFNewton61 min
May 4, 6:28 PM CDTSevere Thunderstorm WarningSGFBarton62 min
May 4, 6:28 PM CDTTornado WarningSGFPolk62 min
May 4, 6:42 PM CDTTornado WarningSGFBarton, Dade63 min
May 4, 6:45 PM CDTSevere Thunderstorm WarningSGFHickory60 min
May 4, 6:46 PM CDTTornado WarningSGFLawrence59 min
May 4, 6:50 PM CDTSevere Thunderstorm WarningSGFOregon40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.